Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 1, NWS Phoenix, AZ

January 11, 2005Maricopa County, Arizona; Imperial County, California

NWS Phoenix, AZ issued this severe thunderstorm warning at Jan 11, 2005, 5:54 PM MST for Maricopa County, Arizona; Imperial County, California. It was in force for 39 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 11, 2005, 5:54 PM MST (00:54 UTC)
Expired
Feb 19, 2005, 5:15 PM MST
In force
39 days
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

Counties Maricopa County, AZ, Imperial County, CA

The radar

The Yuma radar (KYUX), 102 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 0.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2005-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2005-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
91 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 120055
SVRPSR
AZC013-120145-
/X.NEW.KPSR.SV.W.0001.050112T0054Z-050112T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
554 PM MST TUE JAN 11 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

* UNTIL 645 PM MST

* AT 554 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CAREFREE...OR ABOUT 8 MILES NORTHWEST OF SCOTTSDALE...AND MOVING
  EAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAMP
  CREEK...SUNFLOWER AND CAVE CREEK.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3386 11201 3368 11191 3382 11136 3399 11155

$$

CB
2 follow-up statements
000 
WUUS55 KPSR 192343
SVRPSR
CAC025-200015-
/O.NEW.KPSR.SV.W.0001.050219T2342Z-050220T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
342 PM PST SAT FEB 19 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA....
  FOR THE AREA NEAR CALIPATRIA...NILAND AND SURROUNDING
  AREAS.

* UNTIL 415 PM PST

* AT 334 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZED HAIL.  THIS
  STORM WAS LOCATED OVER CENTRAL IMPERIAL COUNTY...OR ABOUT 13 MILES
  NORTHEAST OF BRAWLEY...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

LAT...LON 3317 11553 3304 11538 3317 11517 3332 11538

$$

HV
000 
WWUS55 KPSR 200014
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
512 PM MST SAT FEB 19 2005

CAC025-200022-
/O.EXP.KPSR.SV.W.0001.000000T0000Z-050220T0015Z/
IMPERIAL CA-
412 PM PST SAT FEB 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL IMPERIAL COUNTY
EXPIRES AT 415 PM PST...

THE SEVERE THUNDERSTORM WARNING FOR LARGE HAIL IN PARTS OF IMPERIAL 
COUNTY NEAR NILAND...CALIPATRIA...AND SURROUNDING AREAS WAS ALLOWED 
TO EXPIRE AT 415 PM PST.

THERE WERE NUMEROUS REPORTS OF PEA SIZED HAIL WITH THUNDERSTORMS IN 
THE IMPERIAL VALLEY. ALTHOUGH RADAR SHOWED THE STRONGEST STORM JUST 
NORTHEAST OF CALIPATRIA...THERE WERE NO REPORTS OF LARGE DAMAGING 
HAIL.


LAT...LON 3317 11553 3304 11538 3317 11517 3332 11538

$$

HV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 2:52 PM MST, 3 hours 2 minutes earlier.

Area forecast discussion, Jan 11, 2:52 PM MST, 3 hours 2 minutes before
AZZ020>028-CAZ030>033-120545-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
252 PM MST TUE JAN 11 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A STRONG PACIFIC LOW PRESSURE SYSTEM IS ON TRACK TO MOVE THROUGH
ARIZONA AND SOUTHEAST CALIFORNIA LATE THIS AFTERNOON AND EVENING.
SUFFICIENT MOISTURE WILL BE AVAILABLE ACROSS THE AREA FOR WIDESPREAD
SHOWERS AND A CHANCE OF THUNDERSTORMS...WITH LOCALLY HEAVY RAIN AND
SMALL HAIL POSSIBLE. A MUCH DRIER NORTHWEST FLOW ALOFT WILL THEN
BECOME ESTABLISHED ACROSS THE SOUTHWEST UNITED STATES WEDNESDAY INTO
THE UPCOMING WEEKEND FOR MOSTLY CLEAR SKIES. AFTER A COOL DAY
WEDNESDAY...A GRADUAL WARMING TREND IS EXPECTED INTO EARLY NEXT WEEK.

&&

.DISCUSSION...
KYUX RADAR THIS AFTERNOON SHOWS SCATTERED SHOWERS DEVELOPING OVER
THE SOUTHEAST CALIFORNIA DESERTS...AND MOVING EASTWARD. NOTHING TOO
IMPRESSIVE AT THIS TIME...BUT WILL KEEP AN EYE ON THESE DEVELOPING
SHOWERS FOR ANY THUNDERSTORMS. WITH MOSTLY CLEAR SKIES OVER THE AREA
THIS MORNING...TEMPS HAVE WARMED UP QUITE A BIT...AND YUMA PROPER
HAS REACHED 75 MEANWHILE...SURFACE DEW POINTS ARE IN THE UPPER 40S
ALONG THE COLORADO RIVER VALLEY AREA...BUT HAVE DROPPED TO NEAR 30
FURTHER WEST WHERE THE FRONT HAS ALREADY MOVED THROUGH. THE FRONT
ITSELF SEEMS TO BE WEAKENING...AND WILL MOVE THROUGH NORTH-CENTRAL
ARIZONA THIS EVENING. HOWEVER...STILL A LOT OF DYNAMICS EXPECTED TO
MOVE THROUGH WITH THE MAIN LOW...WHICH IS CURRENTLY SPINNING OVER
CENTRAL CA/WRN NV. ITS LOOKS LIKE THERE ARE TWO VORT MAXES
ASSOCIATED WITH THE LOW...AND THE FIRST ONE IS OVER SRN NV AS OF
21Z. TAKING A PEAK AT THE VEGAS RADAR SHOWS SCATTERED SHOWERS WITH
ISOLATED THUNDERSTORMS DEVELOPING. MEANWHILE...THE SECOND VORT MAX
IS STILL MOVING SOUTHWARD THROUGH CA...AND WILL SWING AROUND THE
BOTTOM OF THE TROUGH AND THROUGH ARIZONA LATE THIS AFTERNOON AND
EVENING. LATEST TIME HEIGHT ANALYSES SHOW THE BEST FORCING OVER THE
GREATER PHX AREA TO BE BETWEEN THIS AFTERNOON AND ABOUT MIDNIGHT.
OVERALL...LOOKS LIKE IT WILL BE A QUICK...BUT HARDY...SHOT OF
SHOWERS WITH SCATTERED THUNDERSTORMS DURING RUSH HOUR AND THE FIRST
HALF OF THE EVENING. QPFS STILL ON THE ORDER OF 1/4 TO 3/4 INCH
MOST PLACES. MAY ALSO SEE SOME HAIL THIS AFTERNOON...AS THE COLD
POOL MOVES THROUGH NORTH-CENTRAL ARIZONA THIS EVENING. AND...AS
MENTIONED THIS MORNING...ANOTHER SIGNIFICANT FACTOR TODAY IS THE A
STRONG UPPER LEVEL JET STREAK MOVING ACROSS THE AREA. THE GREATER
PHOENIX AREA WILL BE IN THE LEFT EXIT REGION OF A 130KT JET STREAK
THIS AFTERNOON/EARLY EVENING. MEANWHILE...STRONG SURFACE WINDS HAVE
WARRANTED A WIND ADVISORY FOR JOSHUA TREE NATIONAL PARK AND PORTIONS
OF IMPERIAL AND RIVERSIDE COUNTIES (CA ZONES 30...32...33...31 AND
AZ ZONE 20)...AND THIS ADVISORY WILL BE IN EFFECT UNTIL 8 PM MST (7
PM PST) TONIGHT.

BY WED...THE ETA AND GFS BOTH ARE QUICK TO MOVE THE LOW
EASTWARD...WITH THE GFS ROTATING THE SECOND VORT MAX THROUGH A
LITTLE FASTER THAN THE ETA. EITHER WAY...CAN EXPECT RAPID CLEARING
AND DRYING BEHIND THE LOW BY WED AFTERNOON...WITH MOSTLY SUNNY SKIES
AND COOL TEMPS EXPECTED THU..WITH A SLIGHT WARMING TREND THROUGH THE
UPCOMING WKND. GFS HINTING AT ANOTHER WEATHER SYSTEM DEVELOPING
EARLY NEXT WEEK...BUT THE EURO MODELS ARE NOT PICKING UP ON
THIS...AND WELL STAY WITH SLIGHTLY COOLER AND DRY CONDITIONS
THROUGH THE EXTENDED.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...WIND ADVISORY IN EFFECT FOR PORTIONS THE LOWER COLORADO RIVER
VALLEY...AZ ZONE 20...UNTIL 8 PM MST.

CA...WIND ADVISORY IN EFFECT FOR JOSHUA TREE NATIONAL PARK AND THE
SOUTHEAST CALIFORNIA DESERTS OF IMPERIAL AND RIVERSIDE COUNTIES...CA
ZONES 30...31...32...AND 33...UNTIL 7 PM PST.

&&

22
Hazardous weather outlook, Jan 11, 5:31 AM MST, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
531 AM MST TUE JAN 11 2005

AZZ020>028-CAZ030>033-120100-
GREATER PHOENIX AREA-IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-NORTHWEST MARICOPA COUNTY-
RIVERSIDE COUNTY/EASTERN DESERTS-SOUTHERN GILA/TONTO NF FOOTHILLS-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
531 AM MST TUE JAN 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTH-CENTRAL
ARIZONA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY

A PACIFIC LOW PRESSURE SYSTEM WILL MOVE ACROSS SOUTHERN CALIFORNIA
AND INTO ARIZONA TODAY BEFORE EXITING LATE TONIGHT. THIS SYSTEM IS
EXPECTED TO PRODUCE NUMEROUS SHOWERS AND A CHANCE OF THUNDERSTORMS.
THIS COULD LEAD TO LOCALIZED HEAVY RAINS WHICH MAY CAUSE MINOR
FLOODING OF POOR DRAINAGE AND LOW LYING AREAS. WASHES MAY BEGIN
FLOWING. IN ADDITION TO THE RAINFALL...HAIL AND GUSTY WINDS WILL BE
POSSIBLE...PRIMARILY IN THE AFTERNOON AND EVENING HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED...PRIMARILY IN THE AFTERNOON AND
EVENING HOURS.

&&

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.WRH.NOAA.GOV/PHOENIX (IN SMALL LETTERS)

AJ

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 6:03 PM MSTSevere Thunderstorm WarningPSRMaricopa42 days

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.